Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 18, NWS Topeka, KS

June 19, 2010Cloud County, Republic County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 19, 2010, 6:42 PM CDT for Cloud County, Republic County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2010, 6:42 PM CDT (23:42 UTC)
Expired
Jun 19, 2010, 7:30 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:45 PM CDTHAIL 1.254 W Norway, KS
Jun 19, 6:46 PM CDTHAIL 1.753 W Norway, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4199 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WFUS53 KTOP 192342
TORTOP
KSC029-157-200030-
/O.NEW.KTOP.TO.W.0018.100619T2342Z-100620T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT SAT JUN 19 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...  
  SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED NEAR JAMESTOWN...OR 11 MILES WEST OF CONCORDIA...
  MOVING EAST AT 10 MPH. A SECOND AREA OF STRONG ROTATION WAS        
  LOCATED 5 MILES NORTHWEST OF JAMESTOWN...ALSO MOVING EAST AT 10    
  MPH. IN ADDITION...HAIL TO THE SIZE OF BASEBALLS IS LIKELY WITH    
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SCANDIA...
  NORWAY...
  CONCORDIA...
  SALT LAKE...
  SPORTSMAN LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3982 9793 3981 9753 3949 9755 3954 9793
TIME...MOT...LOC 2341Z 274DEG 9KT 3963 9784

$$
2 follow-up statements
535 
WWUS53 KTOP 192356
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT SAT JUN 19 2010

KSC029-157-200030-
/O.CON.KTOP.TO.W.0018.000000T0000Z-100620T0030Z/
REPUBLIC-CLOUD-
656 PM CDT SAT JUN 19 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN 
CLOUD AND SOUTHERN REPUBLIC COUNTIES...

AT 650 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION CAPABLE OF PRODUCING A
TORNADO.  THIS AREA OF STRONG ROTATION WAS LOCATED 4 MILES EAST OF
JAMESTOWN...OR 7 MILES NORTHWEST OF CONCORDIA...MOVING EAST AT 15 
MPH. 

A SECOND AREA OF STRONG ROTATION CAPABLE OF PRODUCING A TORNADO 
WAS LOCATED 3 MILES NORTH OF JAMESTOWN...ALSO MOVING EAST AT 15 MPH.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES IN JEWELL COUNTY.

IN ADDITION...LARGE HAIL TO THE SIZE OF BASEBALLS IS ALSO LIKELY 
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...EVACUATE MOBILE HOMES AND GO
TO A BASEMENT OR STORM SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT
IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

&&

LAT...LON 3982 9793 3981 9753 3949 9755 3954 9793
TIME...MOT...LOC 2355Z 274DEG 12KT 3962 9776

$$
441 
WWUS53 KTOP 200014
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT SAT JUN 19 2010

KSC029-157-200030-
/O.CON.KTOP.TO.W.0018.000000T0000Z-100620T0030Z/
REPUBLIC-CLOUD-
714 PM CDT SAT JUN 19 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN 
CLOUD AND SOUTHERN REPUBLIC COUNTIES...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 4 MILES SOUTH OF NORWAY...OR 7 MILES NORTHWEST OF
CONCORDIA...MOVING EAST AT 15 MPH.

IN ADDITION...HAIL UP TO THE SIZE OF GOLF BALLS CAN BE EXPECTED WITH 
THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
NORWAY AND CONCORDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW...AND PROTECT YOURSELF FROM FLYING
DEBRIS!

&&

LAT...LON 3952 9758 3958 9793 3973 9793 3982 9781
      3981 9753
TIME...MOT...LOC 0013Z 266DEG 11KT 3963 9775

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 19, 3:43 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 19, 3:43 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT JUN 19 2010

.DISCUSSION...

LATEST MESO ANALYSIS HAD A FRONTAL BOUNDARY FROM A LOW IN SOUTHWEST
KANSAS NORTHEAST INTO SOUTHERN NEBRASKA. ATMOSPHERE IN NORTHEAST
KANSAS REMAINS FAIRLY STABLE AFTER BEING WORKED OVER BY EARLIER MCS
BUT WAS RECOVERING ACROSS NORTH CENTRAL AND CENTRAL KANSAS. AS LOW
LEVEL JET INCREASES THIS EVENING EXPECT TO SEE CONVECTION DEVELOP
NORTH OF THE FRONT IN NORTH CENTRAL KANSAS INTO SOUTHEAST NEBRASKA.
ALSO COULD SEE SOME CONVECTION DEVELOP IN THE SOUTHERN CWA IN
PROXIMITY OF THE OUTFLOW BOUNDARY EARLY THIS EVENING. AIR MASS IS
CAPPED ATTM IN NORTH CENTRAL KANSAS BUT AREA OF STRONGEST
CONVERGENCE IS ALSO LOCATED FROM NORTH CENTRAL KANSAS NORTHEAST
ALONG THE WARM FRONT IN SOUTHEAST NEBRASKA. HAVE MAINTAINED HIGHEST
POPS NEAR THE NEBRASKA BORDER WITH LOWEST POPS IN THE FAR SOUTH.

ON SUNDAY COULD SEE SOME MORNING CONVECTION BUT STRONG CAP BUILDS
NORTHEAST ACROSS THE CWA WITH MODELS CONSISTENT IN KEEPING
CONVECTION TO THE NORTHEAST ACROSS NEBRASKA AND IOWA. LEFT SMALL
CHANCES NEAR THE NEBRASKA BORDER SUNDAY NIGHT WITH MCS DEVELOPMENT
ON THE SOUTH END OF THE WESTERLIES WHICH MAY CLIP PART OF THE CWA
NEAR THE NEBRASKA BORDER.

ANOTHER CONCERN WILL BE VERY WARM TEMPERATURES THE NEXT SEVERAL DAYS
WITH HIGH HUMIDITY LEVELS. NOCTURNAL AND MORNING MCS/S MAY
COMPLICATE HIGHS NEAR THE NEBRASKA BORDER BUT AREAS ACROSS EAST
CENTRAL INTO CENTRAL KANSAS ARE LIKELY TO SEE HEAT INDICES NEAR 100
FOR THE NEXT FEW DAYS.

FOR THE PERIOD MONDAY THROUGH WEDNESDAY THE UPPER PATTER WILL REMAIN
VIRTUALLY UNCHANGED WITH THE NORTHERN CWA NEAR THE SOUTHERN BRANCH
OF THE WESTERLIES...KEEPING THE HIGHEST PROBABILITIES ALONG AND
NORTH OF INTERSTATE 70. MAINLY EXPECTING NOCTURNAL AND MORNING
THUNDERSTORMS THROUGH MUCH OF THE PERIOD.

NEAR THE END OF THE WEEK FROM THURSDAY AND FRIDAY RIDGE BUILD
NORTHWARD AND SHOVES THE WESTERLIES NORTHWARD KEEPING THE CWA IN A
DRY PATTERN. HIGHS REMAIN IN THE 90S WITH LOWS IN THE UPPER 60S TO
MID 70S.

53

&&

.AVIATION...

ATMOSPHERE RECOVERING ACROSS THE AREA. MODELS FOCUS CONVECTION
NORTH OF THE TAF SITES THIS EVENING WITH CONVECTION MOVING BACK IN
PERHAPS LATER TONIGHT. GIVEN UNCERTAINTY WILL LEAVE TSRA OUT OF
THE TAFS...BUT MENTION SOME CB FOR NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 4:50 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT SAT JUN 19 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-202200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
450 PM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL KANSAS THIS
AFTERNOON AND MOVE EAST AS THE EVENING PROGRESSES. THESE STORMS
WILL QUICKLY BECOME SEVERE WITH VERY LARGE HAIL TO THE SIZE OF
BASEBALLS AND DAMAGING WINDS UP TO 80 MPH POSSIBLE WITH THE
STRONGER STORMS. IN ADDITION...THERE IS A POSSIBILITY OF ISOLATED
TORNADOES...PARTICULARLY OVER NORTHERN KANSAS.

BY LATE EVENING AND OVERNIGHT...A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION. WHILE THE TRACK OF
THIS THUNDERSTORM ACTIVITY IS UNCERTAIN IT WILL HAVE THE POTENTIAL
TO BRING ANOTHER ROUND OF VERY STRONG WINDS AND HAIL TO THE AREA.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS NORTH OF INTERSTATE 70 WILL SEE CONTINUED THUNDERSTORM
CHANCES SUNDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A GOOD CHANCE THAT SPOTTERS WILL BE NEEDED THIS EVENING
AND TONIGHT...PARTICULARLY THIS EVENING OVER NORTH CENTRAL AND
PARTS OF NORTHEAST KANSAS.

In the hours before

Local storm report, Jun 19, 2:41 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     4 SW ROBINSON           39.78N 95.45W
06/19/2010                   BROWN              KS   TRAINED SPOTTER

            GRAIN BIN SILO BASHED IN BY FORCE OF WIND. TIME
            ESTIMATED.

&&

BYRNE
Local storm report, Jun 19, 2:56 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     TSTM WND GST     8 S BARNES              39.60N 96.88W
06/19/2010  E70.00 MPH       WASHINGTON         KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Jun 19, 3:06 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     1 W RANDOLPH            39.43N 96.78W
06/19/2010                   RILEY              KS   EMERGENCY MNGR

            TREES DOWN AND BLOCKING THE GREEN-RANDOLPH ROAD.

&&

BARJENBRUCH
Local storm report, Jun 19, 5:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             W COURTLAND             39.78N 97.90W
06/19/2010  M0.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Jun 19, 6:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 W COURTLAND           39.78N 97.91W
06/19/2010  E1.25 INCH       REPUBLIC           KS   LAW ENFORCEMENT

&&

KC
Local storm report, Jun 19, 6:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             4 W NORWAY              39.70N 97.85W
06/19/2010  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:49 AM CDTSevere Thunderstorm WarningTOPCloud, Republic56 min
Jun 19, 8:40 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington50 min
Jun 19, 8:56 AM CDTSevere Thunderstorm WarningTOPCloud, Republic35 min
Jun 19, 9:26 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington64 min
Jun 19, 10:04 AM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Riley, Shawnee and 1 more41 min
Jun 19, 10:39 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Nemaha, Shawnee66 min
Jun 19, 5:14 PM CDTSevere Thunderstorm WarningTOPRepublic46 min
Jun 19, 5:58 PM CDTSevere Thunderstorm WarningTOPCloud, Republic47 min
Jun 19, 6:23 PM CDTTornado WarningTOPCloud, Republic22 min
Jun 19, 6:49 PM CDTFlash Flood WarningTOPRepublic4 hr

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.